MAUDE Adverse Event Report: BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 014; WIRE, GUIDE, CATHETER

BOSTON SCIENTIFIC COSTA RICA TRANSEND EX 014; WIRE, GUIDE, CATHETER
Catalog Number M001468050
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/28/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the procedure the subject guidewire was rotated in order to advance the guidewire into the microcatheter; however, resistance was encountered.The physician removed the guidewire from the patient and observed that approximately 50 cm of the proximal section of the guidewire was broken.The physician was able to retrieve the tip of the guidewire with the microcatheter and the procedure was completed successfully with no patient impact.
 
Additional Manufacturer Narrative
Expiration date: added.Manufacturing date: added.The device history review confirms that there was no indication that the device, labeling or manufacturing failed to meet its specifications when released.Visual inspection of the subject device discovered two broken fragments: the proximal part and distal part that remained to be loaded in the microcatheter that was full of blood.The guidewire was found bend along its length.Magnified examination of the fracture site revealed that the core wire was bent first and then separated.The functional test could not be performed because of the condition of the returned product.Additional information stated that there was an intermittent flush used during the procedure and there were cautions specified against it per the microcatheter¿s direction for use (dfu): ¿in order to achieve optimal performance of stryker neurovascular microcatheters and to maintain the lubricity of the hydrolene coating surface, it is critical that a continuous flow of appropriate flush solution be maintained between the stryker neurovascular microcatheter and guide catheter, and the microcatheter and any intraluminal device.In addition, flushing aids in preventing contrast crystal formation and/or clotting on both the intraluminal device and inside the guide catheter and/or the microcatheter lumen." it was also indicated that the guidewire was advanced against friction and that the caution against it was specified in the subject device dfu: "never advance the guidewire against excessive resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in separation of the guidewire tip, damage to the catheter and/or vessel perforation".Therefore, because continues flush was not maintained the device performance became limited, that resulted in the reported friction, which likely to have contributed to the torsion against resistance, causing the kink and fracture of the guidewire.Based on the guidewire and related complaint microcatheter dfus, specifically cautioning about force against resistance and continuous flush maintenance to achieve optimum performance, the cause use error was assigned to the event.
 
Event or Problem Description

Brand Name
TRANSEND EX 014
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
BOSTON SCIENTIFIC COSTA RICA
coyol facility, 2546 first st.
propark free zone
alajuela 20101
MDR Report Key5820941
Report Number3004859241-2016-00007
Device Sequence Number10813154
Product Code DQX
UDI-Device Identifier08714729187332
UDI-Public(01)08714729187332(17)170917(10)18419673
Combination Product (Y/N)N
PMA/510(K) Number
K934122
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2017
Device Catalogue NumberM001468050
Device Lot Number18419673
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/28/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/25/2016
Supplement Report FDA Received Date09/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR